Alert archive / Kentucky / River Flood Warnings in 2012

River Flood Warning 7, NWS Louisville, KY

January 26, 2012Hart County, Kentucky

NWS Louisville, KY issued this river flood warning at Jan 26, 2012, 9:16 AM CST for Hart County, Kentucky. It took effect at Jan 27, 2012, 3:47 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 26, 2012, 9:16 AM CST (15:16 UTC)
In effect from
Jan 27, 2012, 3:47 AM CST
Expired
Jan 26, 2012, 10:37 PM CST
In force
Issued by
NWS Louisville, KY
Flood severity
Minor

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (KY) at Munfordville (MFVK2). The gauge peaked at 13.32 ft at Jan 26, 2012, 2:00 AM CST.

actionminormoderate204001/2601/2701/28
Action stage
26 ft
Minor stage
28 ft
Moderate stage
50 ft
Major stage
57 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03308500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WGUS43 KLMK 261516
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LOUISVILLE, KY 
1016 AM EST THU JAN 26 2012

...THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN KENTUCKY... 

  DRAKES CREEK NEAR ALVATON
  GREEN RIVER AT MUNFORDVILLE

AFFECTING THE FOLLOWING COUNTIES IN KENTUCKY...HART...WARREN.

.HEAVY RAIN OVER THE LAST SEVERAL HOURS IS CAUSING THE RIVER TO RISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED THIS EVENING.

&&

KYC227-270316-
/O.NEW.KLMK.FL.W.0006.120127T0453Z-120128T0425Z/
/ALVK2.1.ER.120127T0453Z.120127T1200Z.120127T2225Z.NO/
1016 AM EST THU JAN 26 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DRAKES CREEK NEAR ALVATON.
* FROM THIS EVENING TO FRIDAY EVENING.
* AT  9:45 AM THURSDAY THE STAGE WAS 8.0 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 25.6 FEET BY FRIDAY MORNING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY FRIDAY AFTERNOON.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 25.5  
  FEET ON MAR 1 2011.

$$

KYC099-270316-
/O.NEW.KLMK.FL.W.0007.120127T0947Z-120128T1536Z/
/MFVK2.1.ER.120127T0947Z.120127T1800Z.120128T0936Z.NO/
1016 AM EST THU JAN 26 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GREEN RIVER AT MUNFORDVILLE.
* FROM LATE TONIGHT TO SATURDAY MORNING.
* AT  9:00 AM THURSDAY THE STAGE WAS 12.8 FEET. 
* FLOOD STAGE IS 28.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY FRIDAY AND CONTINUE TO 
  RISE TO NEAR 33.9 FEET BY FRIDAY EARLY AFTERNOON. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY SATURDAY MORNING.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 34.6  
  FEET ON APR 13 2011.

$$
1 follow-up statement
546 
WGUS83 KLMK 270437
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
1137 PM EST THU JAN 26 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  DRAKES CREEK NEAR ALVATON
  GREEN RIVER AT MUNFORDVILLE
  GREEN RIVER AT BROWNSVILLE
 
AFFECTING THE FOLLOWING COUNTIES IN KENTUCKY...EDMONSON...HART...
WARREN.

KYC227-270507-
/O.CAN.KLMK.FL.W.0006.000000T0000Z-120128T0425Z/
/ALVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1137 PM EST THU JAN 26 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE DRAKES CREEK NEAR ALVATON.
* AT 10:45 PM THURSDAY THE STAGE WAS 8.0 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  13.1 FEET FRIDAY EARLY AFTERNOON. 


$$

KYC099-270507-
/O.CAN.KLMK.FL.W.0007.000000T0000Z-120128T1536Z/
/MFVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1137 PM EST THU JAN 26 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE GREEN RIVER AT MUNFORDVILLE.
* AT 11:00 PM THURSDAY THE STAGE WAS 10.0 FEET. 
* FLOOD STAGE IS 28.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  14.5 FEET EARLY SATURDAY MORNING. 


$$

KYC061-270507-
/O.CAN.KLMK.FL.W.0003.000000T0000Z-120129T1703Z/
/BRNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1137 PM EST THU JAN 26 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE GREEN RIVER AT BROWNSVILLE.
* AT 10:45 PM THURSDAY THE STAGE WAS 13.2 FEET. 
* FLOOD STAGE IS 18.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  14.6 FEET TUESDAY EARLY AFTERNOON. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 26, 8:42 AM CST, 34 minutes earlier.

Area forecast discussion, Jan 26, 8:42 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
942 AM EST THU JAN 26 2012

...10 AM Forecast Update...

In the wake of earlier showers associated with an elevated warm
front across southern Indiana, expect a few hours of only low clouds
and drizzle through noon across southern Indiana and along the Ohio
River. Still expect a widespread area of soaking rains to develop
across south central Kentucky by early afternoon. This area of
showers will form in association with dynamics associated with the
upper low now moving across eastern Texas. Currently, expect the
axis of heavy rain to lie just southeast of the Bluegrass Parkway.
Areas east of Bowling Green including the Lake Cumberland area and
the eastern Bluegrass should anticipate soaking rains from mid
afternoon through the evening hours with well over an additional
inch expected. Additional rains across southwestern Indiana will
likely stay near or below an additional one half inch.

Temperatures will vary wildly today across a sharp stationary front.
Expect highs across the Bluegrass and Lake Cumberland Regions in the
lower 60s, with highs only in the upper 40s across southern Indiana.

&&

...Moderate to Heavy Rains Expected Today...

...Flood Watch Expanded In Area...

.Short Term (Today and Tonight)...

Rains have started to increase in areal coverage this morning ahead
of an approaching weather system.  Combination of strong isentropic
lift and warm air advection accompanied by an approaching low-level
jet axis appears to be driving this rainfall.  Rains are generally
located west of I-65 and are expected to expand eastward in time.
The warm air advection is driving temperatures up slowly in the
north and a bit more quickly in the south.  Currently temps range
from the upper 30s in the north to the upper 40s in the south.  A
steady rise in temperatures is expected to continue.

Latest suite of data continues to have good continuity and good
multi-model agreement with a moisture-laden system pushing
northeastward through the region today and tonight.  Broad
southwesterly flow courtesy of a 45-55 knot SW-NE oriented low-level
jet will continue to flood the Ohio Valley with a decent amount of
gulf moisture.  Model precipitable water values are still pegged to
increase to around 1.3-1.4 inches...which is about 4 standard
deviations above normal for this time of the year.  As the surface
wave of low pressure rides northeastward, consensus of the model
guidance is still in agreement with a strong ascending anti-cyclonic
jet streak pulling through the region.  Much of the Ohio Valley will
remain in the right rear entrance region which will result in broad
synoptic scale lift.  So while current radar mosaics look fairly
unimpressive to our southwest at the moment, expect that rains will
quickly increase in coverage and intensity throughout the day.
Model soundings still show some elevated instability across the
southern half of the forecast area, thus some embedded thunder will
be possible as the surface low treks through region.  Rainfall
amounts of 1.5-2.5 inches look like a good bet with this system.
There is still a bit of spread in where the axis of heaviest QPF
will occur.  The GFS is more broad with its QPF axis across the
heart of the Ohio Valley while the NAM has its highest QPF
concentration across our southeastern sections.  For now, have gone
with a general blend of the GFS/NAM and HPC guidance which paints a
good swath of QPF from across our central and eastern sections.
While flash flooding is a low threat, 1.5-2.5 inches of rainfall is
enough to cause some hydro issues.  Since we have sided closer to a
NAM/GFS/HPC blend on the QPF, we're going to go ahead and expand the
flood watch westward slightly with this forecast.

Temperatures still look like a challenge today as a tight gradient
of temperature is expected.  The latest consensus raw datasets look
a bit too warm and show a bit of a warm bias.  Thus, I have only
trended the forecast slightly from the previous issuance.  Highs
across southern Indiana will be cool with 40-45 expected.  Mid-upper
40s look reasonable across north-central KY and mid-upper 50s look
reasonable across our south/southeast sections.  Would not be
surprised to see some low 60s down in the Lake Cumberland region
this afternoon.

For tonight, precipitation should exit the region from west to east
and colder air will work in from the northwest.  It does appear that
the precipitation will out pace the colder air...so a change over to
a mix or rain/snow looks pretty low at this point.  Lows should
range from the lower 30s in the northwest to the mid-upper 30s in
the southeast.

.Long Term (Friday through Wednesday)...

Friday should be dry with brief zonal flow and sfc high pressure
over the region.  Expect skies to become mostly clear early in the
day with high temps reaching the mid 40s in somewhat cooler air
behind the mid week low pressure system.

The first real forecast challenge of the long term period will be
the possibility of scattered sprinkles or flurries Sat morning.
Most of the short and mid range models have locked onto more
moisture (albeit shallow) with an incoming clipper system.  0Z NAM
soundings indicate ice crystal formation although GFS soundings
aren't quite as optimistic.  Therefore went with sprinkles or
flurries for now.  Upper level energy associated with this weak wave
is just getting into the Pacific NW this morning, so hopefully
models will have a little time to come into better agreement with
moisture/temp profiles.  Either way, precip with this clipper will
be very light.  With slight warming depicted ahead of the clipper,
temps should hold steady in the mid 30s for lows Fri night.
Slightly cooler air behind it will limit high temps to the low to
mid 40s for Sat.

Sun/Mon look dry with a trough dropping into the Midwest Sun.
Although it doesn't look like we'll get the brunt of the cold air
associated with it, temps should be slightly cooler Sun in the upper
30s to low 40s for highs.  Southerly winds will pick up for Mon
ahead of the next weather system allowing temps to rebound into the
mid 40s to around 50 for highs.

Monday night an upper level trough will drop SE over the Rockies
creating lee side cyclogenesis.  The resulting low pressure system
will traverse the Great Lakes Tues night-Wed dragging a cold front
through our region Tues night.  Although the 0Z ECMWF becomes out of
phase from the rest of the long range model guidance starting Tues,
it still supports the low pressure system and cold front.  The 0Z
GFS ensembles are a bit fast with the FROPA compared to the GFS and
ECMWF Op models.  Despite these timing differences though, enough
model support from 0Z and 12Z runs exists to up POPs to 50% Tues
night and add isld t-storms.  Temps should climb well into the 50s
for highs with this mid week weather system.

&&

.Aviation (12Z TAF Issuance)...

Surface warm front has really surged northward this morning as
evidenced by temps at KBWG jumping 12 degrees between 26/09-10Z.
Surface warm front now located just south of the Ohio River with an
east-west band of precipitation moving northward through southern
Indiana.  Behind the warm front, precipitation is rather scattered
and cigs/vsbys are generally in the MVFR to VFR range.  Regional
radars show a gap in the precipitation across southern KY with more
substantial precipitation down across southern TN and northern
MS/AL.  All available guidance suggests that the rain shield will
redevelop this morning as strong upper jet streak pulls into the
region.  For now, have backed off on the timing of cigs dropping
into IFR.  Feel that cigs will remain MVFR/VFR until around
26/14-16Z when precipitation redevelops.  Generally MVFR vsbys and
IFR cigs look likely this afternoon and into this evening.  Winds
will start off out of the southeast at KSDF and KLEX but then shift
to the south/southwest after the warm front pushes just north of the
terminals.  KBWG should see southwest winds today, but all sites
will go northwest this evening as the front pushes through.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH LATE TONIGHT FOR INZ078-079-091-092.

KY...FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ027>043-045>049-053>057-
     061>067-070>078-081-082.

Update...........
Short Term.......
Long Term........
Aviation.........
Hazardous weather outlook, Jan 26, 2:51 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 AM EST THU JAN 26 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 AM EST THU JAN 26 2012 /251 AM CST THU JAN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

VERY MOIST AIR...FOR LATE JANUARY...WILL CONTINUE TO OVERSPREAD
THE REGION DURING THE DAY TODAY. A SLOW-MOVING FRONT IN THE REGION
COMBINED WITH SOME UPPER LEVEL ENERGY WILL ALLOW FOR MODERATE TO
HEAVY RAINS THROUGH THE DAY ALONG WITH A FEW RUMBLES OF THUNDER.
AREA AVERAGE RAINFALL TOTALS LIKELY WILL BE NEAR TWO INCHES WITH SOME
LOCALLY HIGHER AMOUNTS. THIS MUCH RAINFALL COULD CAUSE SOME
LOCALIZED FLOODING AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT
PASSES THROUGH THE REGION TUESDAY NIGHT. THE MAIN THREATS WITH ANY
THUNDERSTORMS THAT DEVELOP WILL BE BRIEF HEAVY RAINFALL AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY INSTANCES OF HEAVY RAINFALL AND ANY FLOODING
TO THE NATIONAL WEATHER SERVICE TODAY.

MJ/AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 9:16 AM CSTRiver Flood WarningLMKWarren13 hr

Nearby

River Flood Warnings in Kentucky, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.